Emergency Workers, Coroner Discuss Dangers of K2


Editor’s Note: This article is Part II in GANT’s special, three-part series on K2, a drug of concern in the Clearfield area. Part I focused on law enforcement’s battle to detect and control K2. In Part II, local medical professionals discuss the rise in overdose cases and dangers of K2 use. Part III will conclude the series Sept. 22 with a local parent who struggles with their child’s addiction.

By Kimberly Finnigan and Wendy Brion

CLEARFIELD – It has many glamorous-sounding names, but in the wrong hands or mixed with the wrong drug, K2 can be deadly. It is also hitting the streets of Clearfield and resulting in trips to the emergency room for those either unaware or unprepared for the consequences.

According to information provided by the Drug Enforcement Administration’s National Institute on Drug Abuse, K2, also known as Black Mamba, Bliss, Bombay Blue, Fake Weed, Genie, Spice, Zohai, is becoming more and more popular.

The drug is typically sold in small, silvery plastic bags of dried leaves and marketed as incense that can be smoked. It is said to resemble potpourri. K2 can be rolled into cigarettes, smoked in a pipe or even boiled and drank like tea.

However, synthetic marijuana, or K2, is nothing like the drug that shares its name. According to drugabuse.gov, it does contain plant material, but after that “it is anyone’s guess.”

The American Association of Poison Control Centers says, “Like many other illegal drugs, synthetic marijuana is not tested for safety, and users don’t really know exactly what chemicals they are putting into their bodies.”

Additionally, as of Aug. 17, 5,369 reports of exposure were handled by poison control centers across the nation.  That number is only what was self-reported to the centers.

Clearfield County Coroner Mike Morris explained that while K2 starts with a plant base, synthetic chemicals are then sprayed on, and those can be anything and at any strength.  “There’s no ‘quality control’,” he said.

At one time, the drug was manufactured in mass quantities and the production facilities would even label them “not for human consumption.”  It was sold in gas stations, head shops and over the Internet as an alternative to marijuana.

The DEA labeled the five most common substances found in K2 as Schedule 1 controlled substances, making these illegal to buy, sell or manufacture. Because it is touted as “safe” and an alternative to marijuana, K2 has grown in popularity, and Clearfield County is no exception.

According to the DEA, individuals who may have consumed K2 may show symptoms, such as increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled or spastic body movements, elevated blood pressure, heart rate and palpitations.

Also, the DEA says the onset of this drug is three to five minutes, and the duration of the high is one to eight hours.  In addition to physical signs of use, users may experience: dysphasia, severe paranoia, delusions and hallucinations.

When individuals using K2 and other drugs have medical emergencies, it falls upon local EMTs and paramedics to provide medical care.

According to Terry Wigfield, director of Clearfield Emergency Medical Services, medical crews are seeing more and more calls relating to not only K2, but also other street and prescription drug abuse.

Wigfield said K2 will weaken the respiratory system, particularly when mixed with the prescription drug fentanyl. Wigfield said his crews are seeing a lot of case where both drugs have been combined.

Wigfield said his staff will treat a patient on K2 the same as they will treat any other overdose victim.

“Unless a person calls 911 and states they are on K2, as providers we don’t know what drug they have taken,” Wigfield said. “We manage the patient on what we are seeing in our assessments. Sometimes the drugs we carry do not always work for K2 or other drugs like bath salts, liquor, sleeping pills and other prescription medication.

“The medication we carry works on narcotics. K2 is not a narcotic unless the person mixes narcotics with it. This [K2] is a legal substance that can be purchased without fear of being arrested.”

Wigfield said dealing with these patients, as well as patients taking other drugs, can be risky to the EMTs and medics, as they can sometimes become violent and uncooperative.

He said K2, along with other drugs, are becoming more and more of a problem in Clearfield and the surrounding areas.

Wigfield warns residents to be careful if they encounter a person who may be under the influence of K2 and other drugs.

“The public needs to stay safe not approach the person if they are being violent,” he said. Residents can assist by providing CPR on an unresponsive patient if they think they are safe from any harm. He said a person on drugs or who has overdosed can easily lose their airway and become unable to breathe.

Morris noted that, so far, he has not seen any deaths directly related to K2, but it is usually part of a cocktail a person uses to get and maintain a high.  His office has seen roughly 17-18 overdose deaths so far this year, and it’s hard to say what exactly the person died of until blood tests are taken, and a special test is needed for K2.  Morris said he always asks for that particular test, though other coroner’s offices may not.

As a result, the county has been able to prosecute several cases with death by drug delivery.

Additionally, Morris said he knows numerous people have been taken to the emergency room due to K2.  He noted that a person reacts to the chemicals sprayed on the plant material and one person may not react badly to a batch while someone else will become quite sick. He said that is because different people are susceptible to different chemicals, and they don’t really know what they are ingesting.

John Bacher, director of the Emergency Department at Penn Highlands Clearfield said he believes the department has seen an increase of K2 cases this summer.  “It depends on what is going on,” he said, “Have we seen an increase this summer?  I think we have.”

Bacher said K2 is a very dangerous drug in itself and added that it is extremely dangerous to take anything not prescribed by a physician, including prescription drugs prescribed for someone else.  He said a doctor or physician assistant knows “what your work up is, what your health profile is and knows what is safe to prescribe to you.”  Bacher said if you take drugs intended for someone else, you can have a bad reaction because of something going on health-wise that makes that drug dangerous for you.

He said drug overdoses come into the emergency department in spurts.  They might see four or five in 24 hours, then have a quiet period then see more.  If there is a party, he said they might see two or three in an hour.  At that point, he said that the doctors and nurses pay very close attention to how the patient presents.  For example, with heroin, they might notice pinpoint pupils.

With K2, some of the presentation includes respiratory depression, paranoia and profuse sweating.  Sometimes the patient’s breathing is so restricted that they have to put a tube down into the person’s lungs to help them breathe.

Bacher said at Penn Highlands Clearfield they have resuscitated all overdoses that come into the emergency room, but without immediate aggressive attention, the patients would have died.

“There are way more inherent risks in using synthetics than people know,” Morris added.  He said the various names make it sound safe, but even when it was mass produced and sold in stores, it was dangerous.

“It’s not safe, it’s not controlled,” Morris concluded.

Air India grounds 'heavy' cabin crew
Witnesses to Police: Teen Charged in K2 Incident Allegedly Acted Like a “Zombie”

Leave a Reply